Wyoming, 2023Blizzard and Winter Storm in Wyoming, April 2 to 5, 2023
April 2 to 5, 2023 · NWS RIW · 16 events in 15 counties and zones
A potent area of low pressure passed to the south of Wyoming and brought very heavy snow to portions of Wyoming. The heaviest snow fell in a band through Lincoln, Sweetwater, Fremont and Natrona Counties.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent area of low pressure passed to the south of Wyoming and brought very heavy snow to portions of Wyoming. The heaviest snow fell in a band through Lincoln, Sweetwater, Fremont and Natrona Counties. The most notable snow was in Casper in Natrona County. Two snowfall records were broken. A storm total snowfall of 37.4 inches over 3 calendar days, April 3rd through April 5th, fell at the Casper airport. In addition, an all-time 1-calendar-day snowfall record was set on April 3rd with a 26.7 inches of snow. Both these numbers broke the old records which occurred during the December 23-24, 1982 snowstorm. Other notable snowfall amounts included 20 inches at Afton in Lincoln County, 60 inches of new snow on Casper Mountain and 19 inches in Green River in Sweetwater County. In Fremont County, 48 inches of new snow fell at Atlantic City in the Wind River Mountains. In the lower elevations, 7 to 11 inches of new snow fell around Riverton with up to 18 inches near Lander. The snow was accompanied by gusty wind in the favored locations which brought blizzard conditions at times. As a result of the heavy snow, most major roads in the central and southern portions of the state, including Interstates 25 and 80, where closed for multiple days during the storm. Many schools were closed or went to virtual learning during the height of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 1, 10:29 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 1, 10:29 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1129 PM MDT Sat Apr 1 2023
.DISCUSSION...This Afternoon through Friday
Issued at 204 PM MDT Sat Apr 1 2023
Satellite imagery depicting another round of Pacific moisture making
its was across Idaho early Sunday afternoon. This next plume is
riding a 120+kt jet ahead of a distinct shortwave seen in the
Idaho Panhandle. These features combine to generate a period of
more intense snowfall across the western mountains through
Saturday evening. Strong mid-level winds exceeding 45kts continue
to plague areas east of the Continental Divide, mainly central
Wyoming, through the same timeframe. Both the western snow and
eastern wind decline early Sunday morning as the shortwave tracks
across the Canada/Montana border and swings a cold front through
the state. This shunts much of the remaining moisture to southwest
Wyoming and switches the wind to a less favorable west-northwest
direction. High-resolution models continue to favor at least areas
of light snow across Sweetwater County late tonight and early
Sunday morning, and precipitation chances have been adjusted
accordingly. The west-northwest flow favors a lingering 10-20 mph
downslope breeze overnight. Lows Saturday night have been adjusted
upward slightly to account for improved near-surface mixing.
Persistent westerly flow results in continued orographic snow over
the western mountains Sunday, but accumulations will only total 1 to
3 inches. The jet stream gradually begins to back to the southwest
late in the day and Sunday night in response to a digging trough
over the Pacific Northwest. This initially shifts the bulk of the
western snow to the Salt River and Wyoming Ranges later Sunday
afternoon. Plenty of wind continues across the southwest and east of
the Continental Divide with 20 to 30 mph sustained speeds and gusts
35 to 40 mph common through the afternoon. Despite the passage of
the Pacific front, temperatures will only drop three to five degrees
given the persistent mixing thanks to the wind. Regardless, highs
Sunday will still be running around 10 degrees below seasonal
averages for early April.
Sunday night marks a sharp transition to what is to be an active
period to begin the work week. The jet backs more to the southwest
and Pacific moisture begins to track across the Great Basin into
southern Wyoming. Light snow should gradually increase and begin to
spread north after midnight early Monday. For the most part, impacts
should generally be confined to Sweetwater County and neighboring
portions of Lincoln, Sublette, and southern Fremont counties. Low
pressure begins to develop to our southwest during this time, which
will begin to induce a northeasterly mid-level flow late in the
night. Speeds will not increase appreciably yet, but the direction
allows for colder air to slip south and will also favor upslope snow
heading into Monday.
Moisture continues to spread north Monday given a southwest flow
aloft. A northeast 700mb wind steadily increases through the day in
response to a developing mid-level circulation over northeast Utah.
This sets the stage for overrunning precipitation across southwest
and central Wyoming. Temperatures around 30F during the day may
allow for less accumulation, at least on the roads, until the snow
begins to come down heavier late in the day and Monday night. It is
Monday night when conditions are expected to deteriorate
substantially. Left-exit region jet dynamics combine with solid
Q-vector forcing and favorable 700mb temperatures of -12C to -14C
to generate a distinct 12-hour or so period of heavier snow. It
is conceivable a jet streak off to our east may couple with the
southwest jet to initially further enhance snowfall. The 700mb low
tracks slowly along the Wyoming/Colorado border Monday night and
snow should increase on the north side of this circulation. To add
to the impacts, northeast surface wind further increases
overnight with the potential for widespread near-blizzard or
blizzard conditions from eastern Sweetwater County through
southern Fremont County into Natrona County. This same area would
also be favored for heavier snow given proximity to the 700mb low
and the enhanced forcing on the north side of this circulation.
There is some indication, particularly by the GFS, for the
potential for strong downslope wind on the west side of the Wind
River Range. This downslope hinders snowfall in Sublette County.
Impacts from the snow and wind remain high through around midday
Tuesday, after which time a surface low to our east begins to race
across Nebraska. This should allow for a downward trend in snow
production Tuesday afternoon. As the low pushes east, the gusty
northeast wind gradually becomes more northerly Tuesday afternoon,
but speeds do not completely taper off until late Tuesday night.
Current projections are for widespread 8 to 12 inch totals with
favored locations seeing 12 to perhaps 20 inches of snow. The
eastern Bighorn Basin and the downsloped areas of Sublette County
are likely to see the least snow. For now, will continue with winter
storm watches and a few zones on the northern periphery of the storm
have been added. For central and southern Wyoming, there is
widespread 60 percent or better probabilities of at least 8 inches
of snow, a number that rises to 80 percent in Natrona County.
Upslope favored locations have a better than 50 percent chance of
seeing 12 inches of snow. Overall, the snow and wind combination
will lead to significant travel impacts, especially late Monday
afternoon through Tuesday.
Beyond the early week storm, cold northwest flow prevails Wednesday
favoring orographic snow across the western mountains. Otherwise,
the trend will be toward a drier, westerly flow to end the week.
Unseasonably cold temperatures persist through Thursday with highs
15 to 25 degrees below normal. Readings do appear to moderate
heading into next weekend, with cluster analysis giving perhaps a
hint of a western ridge by next Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1128 PM MDT Sat Apr 1 2023
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
An active TAF period is expected. Light snow continues at KJAC
tonight, increasing in intensity from sunrise to sunset. During that
time, IFR conditions are expected. Conditions improve to MVFR Sunday
evening, with light snow persisting. Light snow begins at KBPI and
KPNA this afternoon and drops conditions to MVFR/IFR through Sunday
evening. An area of light snow may develop over KRKS around 08Z
tonight, which should drop conditions to MVFR until sunrise. Then
VCSH will hang around through Sunday afternoon before steadier snow
moves in late Sunday evening. Wind will be elevated at KRKS and KJAC
through Sunday afternoon, with gusts of 20 to 30 knots. Wind
increases at KBPI and KPNA Sunday afternoon. Mountains will remain
obscured over the next 24 hours.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Conditions will remain VFR through Sunday evening at all terminals.
Wind will be elevated at all terminals Sunday afternoon, subsiding
by sunset Sunday evening. Gusts of 25 to 35 mph from the southwest
will be frequent at KCPR for the first half of the TAF period,
subsiding around sunset Sunday. Ceilings will start to lower toward
the end of the TAF period as the next weather system pushes into the
area. Light snow will begin to impact KCPR, KRIW, and KLND Sunday
night just beyond this period. Mountain obscuration will be possible
beginning Sunday evening.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 204 PM MDT Sat Apr 1 2023
Strong westerly flow aloft will generate very windy conditions over
much of the forecast areas through Sunday. The strongest wind occurs
in central Wyoming through Saturday night. Conditions remain dry
east of the Continental Divide through Sunday. The westerly flow
also keeps snow ongoing across the western mountains through at
least Sunday morning before slowing a bit as the upper flow backs
to the southwest. This gradually shifts snow to the southwest
mountains late Sunday before spreading into southern Wyoming
Sunday night. The snow becomes heavier and more widespread over
all but the northwest corner of the state Monday and Monday night.
This system has the potential to produce significant snowfall
across most of the Casper Dispatch area and possibly the far
southern Bighorn Basin by sunrise Tuesday. Even locations over the
northwest and far north are likely to see snow accumulations of
at least a few inches. Gusty north to northeast wind of 15 to 30
mph will be common. However, a corridor from Natrona County to
eastern Sweetwater County, could see 30 to 45 mph northeast wind
at times in conjunction with the snow. Smoke dispersal will be
best Sunday afternoon given warmer temperatures and the continued
strong transport wind. The snow hampers dispersal Monday and
Tuesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM MDT Sunday for WYZ001-012.
Winter Weather Advisory until 6 AM MDT Sunday for WYZ002-013-014-
024.
Winter Storm Watch from Monday afternoon through Tuesday
afternoon for WYZ009>011.
Winter Storm Watch from Sunday evening through Tuesday afternoon
for WYZ014-015-019-026>030.
Winter Storm Watch from Monday morning through Tuesday afternoon
for WYZ017-018-020-022.
&&
DISCUSSION...CNJ
AVIATION...Rowe
FIRE WEATHER...CNJ
Hazardous weather outlook, Apr 1, 1:26 PM MST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
226 PM MDT Sat Apr 1 2023
WYZ001>020-022>030-021300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
226 PM MDT Sat Apr 1 2023
...Multiple Winter Weather Highlights Remain in Effect...
...High Wind Warnings Continue for Portions of Central Wyoming
through This Evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...This Afternoon and Tonight.
Moderate to heavy snow falls in the western mountains this evening
before decreasing early Sunday. Strong wind from around Casper to
the east slopes of the Wind River Range persist through the
evening before slowing after midnight Sunday. Please see the High
Wind Warning and other winter weather highlights for additional
details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...Light snow continues across the west, while the east
remains windy. Some travel impacts possible.
Monday and Tuesday...Increasing snow across the south early Monday,
spreading into central Wyoming Monday morning. Moderate to heavy
snow is possible in these areas through Monday night. A gusty
northeast wind of 20 to 40 mph could create near white-out
conditions at times. Light to moderate snow expected elsewhere.
Unseasonably cold.
Wednesday and Thursday...High temperatures 15 to 25 degrees below
normal.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Winter Storm, South Lincoln County
- When
- April 2, 12:00 AM MST to April 5, 12:00 AM MST
- Where
- South Lincoln County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in southern Lincoln County, including 22.8 inches of new snow near the Fossil Butte National Monument site.
Winter Storm, Star Valley
- When
- April 2, 12:00 PM MST to April 5, 12:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Many locations in the Star Valley reported over a foot of new snow, including 22 inches of new snow in Afton.
Winter Storm, Rock Springs & Green River
- When
- April 2, 8:00 PM MST to April 4, 8:00 PM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Very heavy snow fell through much of Rock Springs and Green River, with amounts ranging from 12 to 20 inches.
Winter Storm, Wind River Mountains East
- When
- April 3, 12:00 AM MST to April 5, 12:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Very heavy snow fell along the eastern slopes of the Wind River Range. The heaviest snow fell at Atlantic City where 4 feet of new snow fell over 48 hour period. Many SNOTEL locations reported more than 3 feet of new snow.
Winter Storm, Lander Foothills
- When
- April 3, 12:00 AM MST to April 5, 12:00 AM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
New snowfall amounts around the Lander Foothills generally ranged from 8 to 18 inches, with the highest amounts in the foothills closer to the Wind River Mountains.
Winter Storm, Upper Green River Basin
- When
- April 3, 12:00 AM MST to April 4, 6:00 PM MST
- Where
- Upper Green River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
An observer reported 7 inches of new snow near Farson.
Winter Storm, Natrona County Lower Elevations
- When
- April 3, 12:00 AM MST to April 5, 12:00 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A record setting snowstorm occurred in Casper. Both daily and storm record snowfall records were broken at Casper. All areas of Casper received at least 2 feet of snow with a maximum of almost 40 inches on the south side of Casper. Amounts dropped further west and north with 14 inches near Powder River and 7 inches at Midwest. The heavy snow combined with gusty wind resulted in nearly impossible travel conditions for several days. A storm total snowfall of 37.4 inches over 3 calendar days fell at the Casper Airport, April 3rd through April 5th. In addition, an all-time 1-calendar-day snowfall record was set on April 3rd with a 26.7 inches of snow.
Winter Storm, Casper Mountain
- When
- April 3, 12:00 AM MST to April 5, 12:00 AM MST
- Where
- Casper Mountain forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Very heavy snow fell on Casper Mountain, with a maximum amount of 5 feet.
Winter Storm, Wind River Basin
- When
- April 3, 3:00 AM MST to April 4, 3:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
New snowfall amounts around the Wind River Basin ranged from 7 inches at Hudson to 10.5 inches at the National Weather Service office to the northwest of Riverton.
Winter Storm, Southwest Big Horn Basin
- When
- April 3, 12:00 PM MST to April 4, 6:00 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
Locally heavy snow fell to the west of Thermopolis, with 7 inches of snow near Hamilton Dome. Amounts dropped sharply from Thermopolis and eastward.
Blizzard, Natrona County Lower Elevations
- When
- April 3, 3:00 PM MST to April 4, 3:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Heavy snow combined with frequent wind gusts over 40 mph to bring blizzard conditions to portions of Natrona County, bringing road closures and nearly impossible travel conditions.
Winter Storm, Northeast Johnson County
- When
- April 3, 4:00 PM MST to April 5, 12:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Snowfall amounts in northern Johnson County ranged from 6 to 9 inches.
Winter Storm, Southeast Johnson County
- When
- April 3, 4:00 PM MST to April 5, 12:00 AM MST
- Where
- Southeast Johnson County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A CocoRaHS observer reported 7.5 inches of snow to the northeast of Mayoworth.
Winter Storm, Bighorn Mountains West
- When
- April 3, 6:00 PM MST to April 4, 6:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
To the southeast of Big Trails, 15 inches of new snow fell.
Blizzard, East Sweetwater County
- When
- April 3, 6:00 PM MST to April 4, 6:00 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Heavy snowfall amounts up to 20 inches combined with winds gusts up to 60 mph to bring an extended period of blizzard conditions. Interstate 80 was shut down for several days with many people having to be rescued from stranded vehicles. Travel was nearly impossible through the period.
Blizzard, Green Mountains & Rattlesnake Range
- When
- April 4, 12:00 AM MST to April 5, 12:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A combination of heavy snow and strong, gusty wind brought blizzard conditions to the Green and Rattlesnake Ranges. As a result, numerous roads were closed for several days, making transportation nearly impossible.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 2 to 3, 2023$617,000 · EF0 · 53 events
- Wildfire in New Mexico, April 2, 20231 injured · $500,000 · 1 event
- Hail and Damaging Winds in Louisiana, April 2 to 3, 2023$168,000 · 1.25 in hail · 6 events
- Blizzard and Winter Storm in Wyoming, April 2 to 5, 202320 events
- Hail and Damaging Winds in Texas, April 2, 20232 in hail · 19 events
- Hail and Damaging Winds in Louisiana, April 2, 202374 kt wind · 16 events
- Winter Storm and Winter Weather in Colorado, April 2 to 4, 20237 events
- Winter Storm and Heavy Snow in Nebraska, April 2 to 5, 20237 events
- Dust Storm and High Wind in California, April 2 to 3, 202363 kt wind · 6 events
- Heavy Snow and High Wind in California, April 2 to 3, 2023116 kt wind · 3 events
- Heavy Snow in Washington, April 2 to 3, 20233 events
- High Wind in Wyoming, April 2, 202354 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096757, 1096758, 1096761, 1096750, 1096751, 1096760, 1096764, 1096766, 1096752, 1096754, 1096765, 1096755, 1096756, 1096759, 1096763, 1096753.